MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number AXSUS-15-10
Medical Device Problem Codes Difficult to Remove (1528); Use of Device Problem (1670); Human-Device Interface Problem (2949); Migration (4003)
Health Effect - Clinical Codes Fever (1858); Inflammation (1932)
Date of Event 06/15/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The specific lot number was not reported; therefore, the manufacture date and expiration date are unknown.(b)(4).Literature source: irani, s., & kozarek, r.A.(2016).The buried lumen-apposing metal stent: is this a stent problem, a location problem, or both? videogie, 1(1), 25-26.Doi: dx.Doi.Org/10.1016/j.Vgie.2016.07.007.The device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
Boston scientific corporation became aware of an event through a literature article entitled "the buried lumen-apposing metal stent: is this a stent problem, a location problem, or both?" written by shayan irani and richard a.Kozarek.According to the article, in (b)(6) 2014, the patient developed cholecystitis manifested by pericholecystic fluid.On (b)(6) 2014, a 10mm x 15mm axios stent was implanted in a transgastric position in the gallbladder during an endoscopic ultrasound (eus) gallbladder drainage with lumen-apposing metal stent (lams) placement procedure.The wall distance to the cyst was less than 1 cm.The stent was noted to be in good position from the gastric antrum to the gallbladder once deployed, and the flange was noted to be fully expanded.On (b)(6) 2015, the patient developed a fever and was observed to have recurrent cholecystitis/cholangitis.An ercp was performed, during which the stent could not be seen endoscopically, but was visible on fluoroscopy.The stent was found to be completely buried with only a small area of heaped up granulation.The stent was cannulated and a 7f x 5cm pigtail stent was placed through the stent.On (b)(6) 2015, the patient developed another fever and was determined to have recurrent cholecystitis/cholangitis.Contrast injection demonstrated that the stent had completely migrated into the gallbladder.The cystic duct was patent.Balloon dilation of the tract to the gallbladder was performed, and the endoscope was advanced into the gallbladder to remove the migrated stent.A stone rind had formed around the stent, causing difficulty in grasping the stent with rat-toothed forceps.This stone cast was broken by grasping the stent with a snare, squeezing, and forcefully pulling the stent against the tip of the endoscope.Once the stone was broken, the stent was successfully removed, and the stones were removed from the gallbladder using a roth net.The procedure was completed using two 7f pigtail stents in place of the removed axios stent.There were no further patient complications reported as a result of this procedure.The patient was discharged post procedure and reported to be doing well.
 
Additional Manufacturer Narrative
The specific lot number was not reported; therefore, the manufacture date and expiration date are unknown.Literature source: irani, s., & kozarek, r.A.(2016).The buried lumen-apposing metal stent: is this a stent problem, a location problem, or both? videogie, 1(1), 25-26.Doi: dx.Doi.Org/10.1016/j.Vgie.2016.07.007 the device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
Boston scientific corporation became aware of an event through a literature article entitled "the buried lumen-apposing metal stent: is this a stent problem, a location problem, or both?" written by shayan irani and richard a.Kozarek (see citation in block h10).According to the article, in december 2014, the patient developed cholecystitis manifested by pericholecystic fluid.On december 10, 2014, a 10mm x 15mm axios stent was implanted in a transgastric position in the gallbladder during an endoscopic ultrasound (eus) gallbladder drainage with lumen-apposing metal stent (lams) placement procedure.The wall distance to the cyst was less than 1 cm.The stent was noted to be in good position from the gastric antrum to the gallbladder once deployed, and the flange was noted to be fully expanded.On (b)(6) 2015 the patient developed a fever and was observed to have recurrent cholecystitis/cholangitis.An ercp was performed, during which the stent could not be seen endoscopically, but was visible on fluoroscopy.The stent was found to be completely buried with only a small area of heaped up granulation.The stent was cannulated and a 7f x 5cm pigtail stent was placed through the stent.On (b)(6) 2015 the patient developed another fever and was determined to have recurrent cholecystitis/cholangitis.Contrast injection demonstrated that the stent had completely migrated into the gallbladder.The cystic duct was patent.Balloon dilation of the tract to the gallbladder was performed, and the endoscope was advanced into the gallbladder to remove the migrated stent.A stone rind had formed around the stent, causing difficulty in grasping the stent with rat-toothed forceps.This stone cast was broken by grasping the stent with a snare, squeezing, and forcefully pulling the stent against the tip of the endoscope.Once the stone was broken, the stent was successfully removed, and the stones were removed from the gallbladder using a roth net.The procedure was completed using two 7f pigtail stents in place of the removed axios stent.There were no further patient complications reported as a result of this procedure.The patient was discharged post procedure and reported to be doing well.Note: the hot axios stent was placed transgastric to the gallbladder.The hot axios stent and delivery system is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6cm in size and walled-off necrosis >= 6cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated for placement in the gallbladder.

Brand Name
AXIOS STENT AND DELIVERY SYSTEM
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8011030
Report Number3005099803-2018-60942
Device Sequence Number13494093
Product Code PCU
UDI-Device Identifier08714729904632
UDI-Public08714729904632
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K140561
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2015
Reporter Type Manufacturer
Report Source company representative,litera
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAXSUS-15-10
Device Catalogue Number50271
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer11/13/2018
Initial Report FDA Received Date10/26/2018
Supplement Report FDA Received Date12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR